Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 183, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2009, 12:13 AM CDT for 4 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2009, 12:13 AM CDT (05:13 UTC)
- Expired
- Jun 6, 2009, 1:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Crane County, TX, Ector County, TX, Midland County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 3105 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 060513 SVRMAF TXC103-135-329-461-060615- /O.NEW.KMAF.SV.W.0183.090606T0513Z-090606T0615Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1213 AM CDT SAT JUN 6 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN WEST TEXAS... NORTHERN CRANE COUNTY IN WEST TEXAS... MIDLAND COUNTY IN WEST TEXAS... NORTHERN UPTON COUNTY IN WEST TEXAS... * UNTIL 115 AM CDT * AT 1211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SEVERE DESTRUCTIVE WINDS IN EXCESS OF 70 MPH ASSOCIATED WITH EARLIER THUNDERSTORMS APPROACHING THE MIDLAND AND ODESSA AREAS. * THE SEVERE WINDS WILL AFFECT THE FOLLOWING LOCATIONS... PLEASANT FARMS... LAT...LON 3205 10273 3207 10178 3134 10179 3152 10274 TIME...MOT...LOC 0511Z 240DEG 18KT 3154 10245 $$
1 follow-up statement
000 WWUS54 KMAF 060557 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1257 AM CDT SAT JUN 6 2009 TXC103-461-060605- /O.CAN.KMAF.SV.W.0183.000000T0000Z-090606T0615Z/ CRANE TX-UPTON TX- 1257 AM CDT SAT JUN 6 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UPTON AND NORTHERN CRANE COUNTIES IS CANCELLED... AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE WINDS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3205 10273 3207 10178 3166 10179 3166 10273 TIME...MOT...LOC 0555Z 216DEG 33KT 3194 10216 $$ TXC135-329-060615- /O.CON.KMAF.SV.W.0183.000000T0000Z-090606T0615Z/ ECTOR TX-MIDLAND TX- 1257 AM CDT SAT JUN 6 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR MIDLAND AND ECTOR COUNTIES... AT 1251 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT SEVERE DAMAGING WINDS IN EXCESS OF 60 MPH. THESE WINDS WERE LOCATED NEAR THE MIDLAND/ODESSA AREA. SOME LOCATIONS AFFECTED BY THE SEVERE WINDS INCLUDE...COTTON FLAT...MIDLAND...ODESSA VALLEY VIEW AND GREENWOOD. LAT...LON 3205 10273 3207 10178 3166 10179 3166 10273 TIME...MOT...LOC 0555Z 216DEG 33KT 3194 10216 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 7:56 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Jun 5, 7:56 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
756 PM CDT FRI JUN 5 2009
.UPDATE...
A QUICK UPDATE WILL BE MADE TO INCREASE POPS ACROSS SW TEXAS THIS
EVENING.
&&
.DISCUSSION...
CONVECTION HAS BEEN GRADUALLY INCREASING IN COVERAGE ACROSS THE
HIGHER TERRAIN OF SOUTHWEST TEXAS EARLY THIS EVENING COURTESY OF A
SHORTWAVE IMPULSE ROUNDING THE UPPER LEVEL RIDGE. HAVE ADJUSTED TO
INCREASE GRIDDED POPS ACROSS SOUTHWEST TEXAS THROUGH THE REST OF
THIS EVENING...PARTICULARLY ACROSS THE DAVIS MTNS AND ADJACENT
TRANS PECOS AREAS. WILL LEAVE ISOLATED TO SCATTERED COVERAGE
ACROSS THE REST OF THE FORECAST AREA. NO OTHER CHANGES ATTM.
&&
.PREV DISCUSSION... /ISSUED 650 PM CDT FRI JUN 5 2009/
AVIATION...
HIGH BASED STRONG/SEVERE THUNDERSTORMS ARE DECREASING IN COVERAGE
OVER THE PAST HOUR WITH THE STRONGEST STORM PASSING JUST NORTH OF
KMAF /VCTS/ AS OF 2345Z. VFR CONDITIONS WILL PREVAIL AT THE
TERMINALS OVER THE NEXT 24 HOURS WITH SOUTHERLY WINDS 10 TO 15 MPH
INCREASING TO AROUND 20 MPH DURING THE AFTERNOON HOURS ON SATURDAY.
PREV DISCUSSION... /ISSUED 202 PM CDT FRI JUN 5 2009/
DISCUSSION...
AN UPPER RIDGE JUTTING NORTHEASTWARD OVER THE AREA WILL FLATTEN AS A
CUTOFF LOW CURRENTLY OVER CALIFORNIA AND NEVADA OPENS AND EJECTS
NORTHEASTWARD INTO THE NORTHERN PLAINS. THE RESULTING SOUTHWEST
FLOW ALOFT OVER THE AREA WILL THEN PERSIST THROUGH THE EXTENDED
FORECAST. A DRYLINE WILL SHARPEN UP THIS AFTERNOON...THEN MORE SO
SATURDAY AND SUNDAY BEFORE POSSIBLY TAKING UP RESIDENCE MAINLY EAST
OF THE CWA MONDAY OR TUESDAY. WILL CARRY AT LEAST A SLIGHT CHANCE
OF THUNDERSTORMS IN THE AFTERNOON AND EVENING THROUGH SUNDAY. SOME
OF THE STORMS COULD BE SEVERE EACH OF THESE AFTERNOONS AND EVENINGS
WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS. ALTHOUGH THUNDERSTORM ACTIVITY WILL WANE WITH THE LOSS OF
HEATING...SOME CONVECTION COULD PERSIST FOR MUCH OF TONIGHT...AND
AGAIN SATURDAY NIGHT AND SUNDAY NIGHT.
HOT TEMPERATURES ARE ALSO EXPECTED WITH THE ABOVE FLOW PATTERN. A
LOW LEVEL THERMAL RIDGE WILL RESIDE OVER THE AREA MORE OFTEN THAN
NOT THROUGH THE EXTENDED...AND WILL BE AIDED BY DOWNSLOPE WINDS TO
PRODUCE THE HOT TEMPERATURES. SOME GREENING OF FOLIAGE ACROSS THE
AREA WILL LIMIT TEMPERATURES A LITTLE...BUT SOME RECORD HIGHS COULD
BE CHALLENGED TUESDAY THROUGH FRIDAY NEXT WEEK.
FIRE WEATHER...
DRY LIGHTNING STRIKES WILL BE POSSIBLE TODAY...MAINLY OVER THE
DAVIS AND GLASS MOUNTAINS AS THE LOWER LEVELS OF THE ATMOSPHERE
BEGIN TO DRY OUT. MORE DRY LIGHTNING STRIKES WILL BE POSSIBLE
SATURDAY AFTERNOON OVER THESE SAME AREAS AND THE STOCKTON
PLATEAU...IF NOT SUNDAY AFTERNOON TOO. CRITICAL FIRE WX
CONDITIONS ARE EXPECTED TO DEVELOP ACRS SE NM PLAINS AND THE GDP
MTNS THIS WEEKEND. AS DRIER AIR OVERSPREADS SE NM/GDP MTNS TEMPS
ON SAT WILL INCREASE INTO THE 80S IN THE HIER ELEVATIONS AND TO
N100 IN LOWER ELEVATIONS RESULTING MIN RH/S NEAR 10 PCT ACRS MUCH
OF THESE AREAS. ACRS THE PLAINS THE STRONGEST WINDS WILL BE
FAVORED N OF HIGHWAY 62/180 AS AN AREA OF SFC LOW PRESSURE
DEVELOPS INVOF SE COLORADO. PLAINS WINDS OF 20-25 MPH SEEM
LIKELY. IN THE MTNS 10,000 FT WINDS OF 25 MPH WILL HAVE GOOD
CHANCE TO MIX DOWN AND AFFECT MUCH OF THE GDP MTNS. THERE HAS
BEEN SOME RAIN ACRS THESE AREAS THE LAST FEW WEEKS...HOWEVER LAND
MANAGERS IN SE NM ARE STILL CONCERNED THAT SOME AREAS WILL BE DRY
ENOUGH TO SUPPORT HIGH FIRE DANGER.
A RED FLAG WARNING WILL BE ISSUED FOR SATURDAY. THE DRY/HOT
PATTERN WILL AMPLIFY FURTHER SUNDAY AS 10,000 FT WINDS INCREASE
AND ALIGN BETTER WITH THE SFC PRESSURE PATTERN. HOT WX WILL
CONTINUE RIGHT ON INTO THE MIDDLE OF NEXT WEEK AND BY THEN A
DRYING TREND WILL BE WELL ESTABLISHED ACRS ALL OF THE AREA. FIRE
WEATHER WATCH HAS BEEN ADDED FOR SUN FOR SE PLAINS/GDP MTNS AND
THE VAN HORN AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 99 72 100 / 30 30 30 20
CARLSBAD NM 66 99 66 98 / 20 10 10 10
DRYDEN TX 71 97 71 98 / 20 10 10 20
FORT STOCKTON TX 70 99 71 101 / 50 20 20 20
GUADALUPE PASS TX 65 92 64 92 / 30 10 10 10
HOBBS NM 64 95 67 96 / 30 10 10 10
MARFA TX 56 90 57 93 / 50 20 10 10
MIDLAND INTL AIRPORT TX 68 98 71 99 / 40 20 20 10
ODESSA TX 70 98 72 99 / 40 20 20 10
WINK TX 71 101 71 102 / 50 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM TO 9 PM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 11 AM TO 9 PM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
&&
01/21Hazardous weather outlook, Jun 5, 2:29 PM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT FRI JUN 5 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 229 PM CDT FRI JUN 5 2009 /129 PM MDT FRI JUN 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE BIGGEST THREATS. THE FAVORED AREA FOR SEVERE STORMS WILL GENERALLY BE EAST OF A LINE FROM CROSSROADS NEW MEXICO...TO PECOS...TO MARFA. ISOLATED DRY LIGHTNING WILL BE POSSIBLE ACROSS WESTERN PARTS OF THE TRANS PECOS INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE BOTH SATURDAY AND SUNDAY ACROSS THE PERMIAN BASIN AND TRANS PECOS. HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP MAINLY NEAR AND EAST OF THE PECOS RIVER. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS SATURDAY AFTERNOON. 20 FOOT WINDS SPEEDS IN EXCESS OF 20-35 MPH ALONG WITH RELATIVE HUMIDITY LEVELS NEAR 10 PERCENT ARE EXPECTED AND A RED FLAG WARNING HAS BEEN ISSUED FOR SATURDAY AFTERNOON. CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED SUNDAY FOR THESE AREAS INCLUDING VAN HORN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 5, 11:29 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1129 PM CDT FRI JUN 5 2009 TXZ075-081-082-060500- PECOS-BIG BEND AREA-TERRELL- 1129 PM CDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 33 MILES NORTHWEST OF LONGFELLOW TO 12 MILES SOUTHWEST OF LONGFELLOW AT 1129 PM CDT... MOVING NORTHEAST AT 30 MPH. WINDS TO 55 MPH...ONE HALF INCH HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 10:34 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jun 6, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 58 min |
| Jun 6, 6:50 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 55 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.